Influence of warfarin on symptoms of fatigue: Findings of a randomized trial

Michael J. Kovacs*, Clive Kearon, Jim A. Julian, James D. Douketis, Christine Demers, Philip S. Wells, Alexander G. Turpie, David R. Anderson, Susan R. Kahn, Paul V. Nguyen, David Green, Jeannine Kassis, William Geerts, Betsy MacKinnon, Jeffrey S. Ginsberg

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

BACKGROUND: Some patients develop fatigue while taking warfarin, but causality is uncertain. OBJECTIVE: To assess whether warfarin use is associated with fatigue. METHODS: This investigation was a substudy of a randomized double-blind trial in 13 outpatient thromboembolism clinics. Subjects who had received one month of open-label warfarin therapy for venous thromboembolism due to a transient risk factor were randomly assigned to receive warfarin or placebo for 2 months and followed for another 9 months after stopping the study drug. Fatigue was measured using a Likert scale, and change of fatigue was measured by the patient's global rating. RESULTS: In 87 subjects, the overall ratings of fatigue were 0.1 unit lower (95% CI 0.6 units lower to 0.4 units higher) while taking warfarin. Global rating for change in fatigue intensity showed no increase of fatigue with warfarin use. CONCLUSIONS: The short-term use of warfarin was not associated with symptoms of fatigue.

Original languageEnglish (US)
Pages (from-to)840-842
Number of pages3
JournalAnnals of Pharmacotherapy
Volume39
Issue number5
DOIs
StatePublished - May 2005

Keywords

  • Fatigue
  • Warfarin

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Influence of warfarin on symptoms of fatigue: Findings of a randomized trial'. Together they form a unique fingerprint.

Cite this